Economics at your fingertips  

Estimating Multiple Breaks One at a Time

Jushan Bai ()

Econometric Theory, 1997, vol. 13, issue 03, 315-352

Abstract: Sequential (one-by-one) rather than simultaneous estimation of multiple breaks is investigated in this paper. The advantage of this method lies in its computational savings and its robustness to misspecification in the number of breaks. The number of least-squares regressions required to compute all of the break points is of order T , the sample size. Each estimated break point is shown to be consistent for one of the true ones despite underspecification of the number of breaks. More interestingly and somewhat surprisingly, the estimated break points are shown to be T -consistent, the same rate as the simultaneous estimation. Limiting distributions are also derived. Unlike simultaneous estimation, the limiting distributions are generally not symmetric and are influenced by regression parameters of all regimes. A simple method is introduced to obtain break point estimators that have the same limiting distributions as those obtained via simultaneous estimation. Finally, a procedure is proposed to consistently estimate the number of breaks.

Date: 1997
References: Add references at CitEc
Citations View citations in EconPapers (244) Track citations by RSS feed

Downloads: (external link) link to article abstract page (text/html)

Related works:
Working Paper: Estimating Multiple Breaks One at a Time (1995)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

More articles in Econometric Theory from Cambridge University Press Cambridge University Press, UPH, Shaftesbury Road, Cambridge CB2 8BS UK.
Series data maintained by Keith Waters ().

Page updated 2017-11-17
Handle: RePEc:cup:etheor:v:13:y:1997:i:03:p:315-352_00